Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 19, NWS Honolulu, HI

November 10, 2020Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 10, 2020, 3:31 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Nov 10, 2020, 6:00 PM HST. It was in force for 69 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2020, 3:31 PM HST (01:31 UTC)
In effect from
Nov 10, 2020, 6:00 PM HST
Expired
Nov 13, 2020, 3:22 PM HST
In force
69 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWHW70 PHFO 110131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Tue Nov 10 2020

...STRONG AND GUSTY WINDS THROUGH WEDNESDAY...

.Strong high pressure to our north will produce strong and gusty
winds across portions of the state through Wednesday. Winds may
remain strong on into Thursday.

HIZ014>019-024>026-111445-
/O.NEW.PHFO.WI.Y.0019.201111T0400Z-201112T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
331 PM HST Tue Nov 10 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...From 6 PM this evening to 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Burke
6 follow-up statements
889 
WWHW70 PHFO 111339
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 AM HST Wed Nov 11 2020

...STRONG AND GUSTY WINDS THROUGH TONIGHT...

.Strong high pressure to our north will produce strong and gusty
winds across portions of the state through tonight. Winds may 
remain strong into Thursday.

HIZ014>019-024>026-120245-
/O.EXT.PHFO.WI.Y.0019.000000T0000Z-201112T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
339 AM HST Wed Nov 11 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
245 
WWHW70 PHFO 120133
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 PM HST Wed Nov 11 2020

...STRONG AND GUSTY WINDS THROUGH TONIGHT...

.Strong high pressure to our north will produce strong and gusty
winds across portions of the state through tonight. Winds may
remain strong into Thursday.

HIZ014>019-024>026-121445-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-201112T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
333 PM HST Wed Nov 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
419 
WWHW70 PHFO 121251
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
251 AM HST Thu Nov 12 2020

...STRONG AND GUSTY WINDS THROUGH THIS EVENING...

.Strong high pressure to our north will produce strong and gusty
winds across portions of the state through this evening. 

HIZ014>019-024>026-130200-
/O.EXT.PHFO.WI.Y.0019.000000T0000Z-201113T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
251 AM HST Thu Nov 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island of
  Hawaii.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially for high profile
vehicles.

&&

$$

RCB
493 
WWHW70 PHFO 130128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Thu Nov 12 2020

...STRONG AND GUSTY WINDS OVER PORTIONS OF THE BIG ISLAND AND 
MAUI COUNTY THROUGH TONIGHT...

.Strong high pressure to our north will produce strong and gusty
trade winds over and downwind of terrain of the Big Island and 
Maui County through at least this evening.

HIZ014>019-024>026-131430-
/O.EXT.PHFO.WI.Y.0019.000000T0000Z-201113T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
328 PM HST Thu Nov 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast to east winds 20 to 30 mph with localized 
  gusts over 50 mph expected.

* WHERE...Over and downwind of terrain on the Big Island, Maui,
  Lanai, and Kahoolawe.

* WHEN...Until 6 AM HST Friday, though the greatest chance for
  strong winds will be during the evening.

* IMPACTS...Winds this strong are capable of downing trees and
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially for high profile
vehicles.

&&

$$
Wroe
439 
WWHW70 PHFO 131324
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
324 AM HST Fri Nov 13 2020

...STRONG AND GUSTY WINDS OVER PORTIONS OF THE BIG ISLAND AND
MAUI COUNTY TODAY...

HIZ014>019-024>026-140230-
/O.EXT.PHFO.WI.Y.0019.000000T0000Z-201114T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
324 AM HST Fri Nov 13 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast to east winds 20 to 30 mph with localized 
  gusts over 50 mph expected.

* WHERE...Over and downwind of terrain on the Big Island, Maui, 
  Lanai, and Kahoolawe.

* WHEN...Until 6 PM HST this evening, with the strongest winds
  expected later this morning through the afternoon.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially for high profile
vehicles.

&&

$$

Gibbs
814 
WWHW70 PHFO 140122
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 PM HST Fri Nov 13 2020

...WIND ADVISORY IS CANCELLED...

HIZ014>019-024>026-140230-
/O.CAN.PHFO.WI.Y.0019.000000T0000Z-201114T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, and Waikoloa
322 PM HST Fri Nov 13 2020

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory levels and is expected to
continue to weaken tonight, therefore the advisory is cancelled.

$$

Foster

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 10, 3:31 PM HST, 0 minutes earlier.

Area forecast discussion, Nov 10, 3:31 PM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
331 PM HST Tue Nov 10 2020

.SYNOPSIS...
High pressure north of the state will keep breezy to locally
windy trade winds blowing through Thursday. Showers will favor
windward and mauka areas with a stray shower spilling leeward from
time to time. An upper level low moving over the islands may
enhance trade showers Friday through the weekend, while also
easing the trade winds to moderate levels. Sightly drier weather
is expected early next week as the upper low weakens.

&&

.DISCUSSION...
A 1035 mb high is centered far to the north of the state. This
places the islands in a moderate to breezy trade wind environment.
Moisture embedded in the trades is providing for some passing
showers over windward and mauka areas with some brief light
showers falling over select leeward areas at times. A slight
uptick in shower activity is expected overnight and on into the
morning hours.

The high is forecast to drift southward over the next few days
which will tighten up the pressure resulting in even stronger
trade winds. A Wind Advisory has been issued for the typically
windy areas of Maui County and the Big Island. Satellite imagery
shows plenty of shower bearing clouds upstream of the state so a
continuation of passing showers for windward and mauka areas is
expected. The trade winds will be sufficiently strong enough to
allow for some brief passing showers over some leeward locations
as well.

By Friday, an upper level low is forecast to move over the area
from the east. Meanwhile, the surface high will weaken and move
off to the northeast of the area. Trade winds will drop back down
to moderate to locally breezy levels. Moisture embedded in the
trades combined with a less stable airmass in place, will likely
cause for a rather showery pattern to set up especially for
windward and mauka areas. Expect this wetter trade wind pattern to
persist through the weekend.

A new high is forecast to build in north of the area early next
week with trade winds picking back up to breezy levels. A
continuation of primarily windward and mauka showers will continue
with some brief showers possible over some leeward locations.

&&

.AVIATION...
Strong high pressure north of the Hawaiian Islands will support
breezy to locally strong trade winds across the state for the next
few days. Current satellite and radar imagery shows the widespread
showers around Maui and the Big Island have diminished. Fairly
uniform, scattered shower coverage appears to have taken over
state-wide and will impact windward and mountain areas with brief
periods of MVFR conditions for the next couple of days, especially
in the overnight and early morning hours.

AIRMET Sierra is no longer in effect, but may need to be issued
again later tonight if shower/low cloud coverage increases.
AIRMET Tango remains in effect for low-level turbulence south and
west of mountains over all islands, likely continuing for the
next several days.

&&

.MARINE...
Strong to near gale-force trade winds will prevail for the next
several days as strong surface high pressure builds N of the
islands. Surface pressure readings are 3-4 mb higher than they
were 24 hours ago, highlighting this evolution. As a result, a
High Surf Advisory remains posted for east facing shores of most
islands, and a Small Craft Advisory is in effect for most Hawaiian
waters. A Gale Warning has been issued for the Alenuihaha Channel
for tonight and Wednesday, and may need to be extended. The high
is expected to move E and weaken on Friday and Saturday, which
should lead to a gradual reduction in winds and seas into the
weekend.

Along other shorelines, surf will remain below advisory levels
through the coming weekend. A small NW swell is expected tonight
into Wednesday, with a slightly larger NNW swell expected to
arrive Friday, peak Saturday, then gradually diminish. Small S
swells will continue into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for Kauai Windward-
Oahu South Shore-Oahu Koolau-Olomana-Molokai Windward-Maui
Windward West-Windward Haleakala-South Big Island-Big Island
North and East.

Wind Advisory from 6 PM this evening to 6 PM HST Wednesday for
Lanai-Kahoolawe-Maui Windward West-Maui Leeward West-Maui
Central Valley-South Big Island-Big Island North and East-Kohala.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 PM HST this evening for Alenuihaha
Channel.

Gale Warning until 6 PM HST Wednesday for Alenuihaha Channel.

&&

DISCUSSION...Burke
AVIATION...TS
MARINE...Birchard

In the hours before

Local storm report, Nov 10, 11:05 AM HST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1105 AM HST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     WATER SPOUT      10 WSW UPOLU AIRPORT    20.21N 156.00W
11/10/2020                   PHZ121             HI   AIRPLANE PILOT

            PILOT REPORTED A WATER SPOUT ABOUT 10 MILES WEST OF UPOLU
            POINT

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:11 PM HSTGale WarningHFO49 hr

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.